Arizona, 2012Tornado and Hail in Arizona, May 9, 2012
May 9, 2012 · NWS TWC · 4 events in 3 counties and zones
Moisture crept into southern moisture ahead of a weak upper level trough. Hail and landspout tornadoes occurred with thunderstorms near the Mexican border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture crept into southern moisture ahead of a weak upper level trough. Hail and landspout tornadoes occurred with thunderstorms near the Mexican border. The cold downrush of wind from these storms generated an outflow boundary that progressed northwest across Pima and Pinal Counties resulting in strong winds and reduced visibility in blowing dust. Visibilities were reduced to a quarter mile or less for several minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 9, 8:36 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, May 9, 8:36 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
836 AM MST WED MAY 9 2012
.SYNOPSIS...A LOW PRESSURE SYSTEM TRACKING THROUGH NORTHERN MEXICO
WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON
AND EVENING. A FEW RESIDUAL SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE NEAR THE NEW MEXICO BORDER THURSDAY. OTHERWISE...DRY
CONDITIONS AND WARMING TEMPERATURES ARE THEN EXPECTED INTO THIS
WEEKEND.
&&
.DISCUSSION...LATEST WV SATELLITE IMAGERY SHOWS THE UPPER LOW ACROSS
NORTHERN MEXICO. MEANWHILE...DEEP LAYER EASTERLY FLOW HAS BROUGHT IN
CONSIDERABLY MORE MOISTURE INTO SOUTHEAST ARIZONA WITH SURFACE
DEWPOINTS NOW IN THE LOWER TO MIDDLE 40S FOR MUCH OF THE FORECAST
AREA. MOISTURE WAS JUST ON ITS WAY IN DURING THE RELEASE OF THE 12Z
KTWC SOUNDING WHICH DEPICTED 0.35 INCHES OF PWAT. MEANWHILE...WE'RE
ALREADY SEEING A FEW CONVECTIVE SHOWERS THIS MORNING MAINLY OVER
COCHISE COUNTY WITH A FEW CG STRIKES. IT SHOULD EVOLVE INTO A VERY
INTERESTING LATE MORNING THROUGH AFTERNOON AS MLCAPE VALUES INCREASE
TO ABOUT 1000 J/KG WITH INVERTED V SOUNDINGS AS SURFACE DEWPOINT
DEPRESSIONS WILL BE ABOUT 45 TO 50 DEGREES F. AS STORMS DEVELOP EAST
OF TUCSON...THEY WILL PUSH TO THE WEST-NORTHWEST WITH 20 KTS OF
STEERING FLOW. SOME OF THESE STORMS ARE EXPECTED TO BE STRONG AND
OUR MAIN CONCERN CONTINUES TO BE STRONG AND GUSTY WINDS WITH
RESULTING BLOWING DUST. CURRENT FORECAST DOES HANDLE THIS WELL WITH
NO CHANGES EXPECTED AT THIS TIME. A SPECIAL NOTE TO OUR DATA
CUSTOMERS...WE DO PLAN ON RELEASING A SPECIAL 18Z KTWC SOUNDING TO
BETTER CAPTURE THE PROFILE AND MOISTURE INCREASE.
THE UPPER LOW WILL CONTINUE TO PUSH EAST THURSDAY WITH ENOUGH
RESIDUAL MOISTURE FOR A SLIGHT CHANCE TO LOW END CHANCE POPS MAINLY
NEAR THE NEW MEXICO BORDER. THEREAFTER...GENERALLY DRY CONDITIONS
ARE EXPECTED INTO EARLY NEXT WEEK WITH MUCH WARMER TEMPERATURES THIS
WEEKEND INTO EARLY NEXT WEEK.
&&
.AVIATION...EASTERLY FLOW ASSOCIATED WITH LOW PRESSURE MOVING
THROUGH SONORA MEXICO WILL CONTINUE TO INCREASE MOISTURE ACROSS THE
AREA. THUS EXPECT BETTER AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS
TODAY.
THRU 19Z...FEW-SCT100 SCT-BKN150-200 WITH ISOLD -SHRA OR -TSRA
DVLPG...MAINLY EAST OF KTUS. BTWN 09/19Z AND 10/04Z SCT080-100
BKN150 SCT SHRA/TSRA. LCL CIGS BKN040 WITH MTNS OBSCD. WIND GUSTS UP
TO 45 KTS NEAR TSTMS. AFT 10/04Z SCT100 BKN150 ISOLD SHRA. SURFACE
WIND EASTERLY 10-20 KTS WITH LOCAL GUSTS UP TO 30 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A LOW PRESSURE SYSTEM PUSHING THROUGH SONORA MEXICO
TODAY WILL BRING A SUSTAINED EASTERLY FLOW IMPORTING MOISTURE INTO
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
AREA THIS AFTERNOON AND EVENING...WITH STRONG GUSTY OUTFLOWS
ASSOCIATED WITH SOME STORMS.
SHOWER ACTIVITY WILL RETREAT AS LOW EXITS...TAKING MOISTURE WITH IT.
HOWEVER...MAY STILL SEE ISOLATED ACTIVITY NEAR THE NEW MEXICO BORDER
THURSDAY. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL RETURN
FRIDAY THROUGH SUNDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, May 9, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
500 AM MST WED MAY 9 2012
AZZ503>514-100600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
500 AM MST WED MAY 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
MOISTURE WILL CONTINUE TO INCREASE TODAY AS LOW PRESSURE MOVES
ACROSS SONORA MEXICO. EXPECT MORE WIDESPREAD SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. DRY LIGHTING WILL BE
POSSIBLE...ESPECIALLY WITH THE EARLY THUNDERSTORM DEVELOPMENT.
HOWEVER BRIEF LOCALLY HEAVY RAINFALL WILL BE POSSIBLE BY THE MID
TO LATE AFTERNOON HOURS INTO EARLY THIS EVENING. THUNDERSTORM
OUTFLOWS UP TO 50 MPH ARE POSSIBLE WITH THE STRONGEST CELLS WHICH
MAY PRODUCE AREAS OF BLOWING DUST...WHERE VISIBILITIES MAY BRIEFLY
DROP BELOW A HALF OF A MILE. ALL ACTIVITY WILL COME TO AN END BY
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THURSDAY ACROSS GRAHAM...COCHISE AND
GREENLEE COUNTIES. ELSEWHERE ON THURSDAY IT WILL BE DRY.
MUCH WARMER TEMPERATURES ARE IN THE FORECAST FOR THIS WEEKEND INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Event by event
2 hail, 1 tornado, 1 strong wind. Local standard time, as filed.
Tornado, Santa Cruz
- When
- May 9, 1:00 PM MST to 1:02 PM MST
- Where
- Santa Cruz County, 4.17 mi N of Nogales to 4.48 mi N of Nogales
- Rating
- EF0
- Path length
- 0.31 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 31.410, -110.939
A dust devil briefly spun up into a landspout tornado just south of Rio Rico.
Hail, Santa Cruz
- When
- May 9, 1:10 PM MST to 1:20 PM MST
- Where
- Santa Cruz County, Rio Rico
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 31.500, -110.980
Hail up to the size of pennies covered the ground in Rio Rico.
Strong Wind, Tucson Metro Area
- When
- May 9, 2:15 PM MST to 3:00 PM MST
- Where
- Tucson Metro Area forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Several four inch diameter tree limbs were broken in eastern sections of Tucson. The Tucson ASOS measured a peak gust of 52 mph.
Hail, Cochise
- When
- May 9, 2:40 PM MST to 2:50 PM MST
- Where
- Cochise County, Douglas
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 31.350, -109.550
Hail up to the size of pennies covered the ground in Douglas. Heavy rain and minor street flooding accompanied the hail.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, May 9 to 31, 20125 injured · $2.5 million · 1 event
- Tornado in Louisiana, May 9, 2012$100,000 · EF1 · 1 event
- Damaging Winds and Heavy Rain in Arizona, May 9, 2012$235,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, May 9, 2012$43,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Texas, May 9, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, May 9, 2012$11,000 · 50 kt wind · 15 events
- Damaging Wind in Georgia, May 9, 2012$20,000 · 55 kt wind · 1 event
- Damaging Winds in South Carolina, May 9, 2012$6,000 · 50 kt wind · 9 events
- Hail in Florida, May 9, 20121.5 in hail · 6 events
- Hail in Ohio, May 9, 20120.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 9, 20124 events
- Damaging Winds in North Carolina, May 9, 2012$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374733, 374734, 374722, 374735.